Alert archive / North Carolina / Beach Hazards Statements in 2013

Beach Hazards Statement 17, NWS Newport/Morehead City, NC

August 30, 2013

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 30, 2013, 11:04 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2013, 11:04 AM EDT (15:04 UTC)
Expired
Aug 30, 2013, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WHUS42 KMHX 301504
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1104 AM EDT FRI AUG 30 2013

...DANGEROUS SURF AND RIP CURRENT CONDITIONS NORTH OF CAPE HATTERAS...

.NORTHEAST WINDS AND CHOPPY WAVES HAVE PRODUCED ROUGH SURF...LONGSHORE
CURRENTS AND STRONG RIP CURRENTS NORTH OF CAPE HATTERAS.

NCZ103-310000-
/O.NEW.KMHX.BH.S.0017.130830T1504Z-130831T0000Z/
OUTER BANKS DARE-
1104 AM EDT FRI AUG 30 2013

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT
THIS EVENING.

* HAZARDS...DANGEROUS SHORE BREAK...LONGSHORE CURRENTS AND LOCALLY
  STRONG RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE GREATEST RIP CURRENT THREAT WILL BE
  THROUGH MID DAY WHEN LOW TIDE OCCURS AROUND 11 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL
TIMES.

STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP
CURRENTS...PIERS...JETTIES AND OTHER HAZARDOUS AREAS. IN MANY
CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS
FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT
DIFFICULT TO RETURN TO SHORE.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 9:16 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 30, 9:16 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
916 AM EDT FRI AUG 30 2013

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH TODAY...THEN
GRADUALLY SHIFT OFFSHORE SATURDAY AND SUNDAY. A COLD FRONT WILL
APPROACH MONDAY AND TUESDAY BEFORE MOVING OFFSHORE ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 9 AM FRIDAY...MAIN ISSUE THIS MORNING IS PERSISTENT STRATUS
OVER ROUGHLY THE SOUTHWESTERN HALF OF THE CWA. LOW-LEVEL FLOW IS
GENERALLY NNE/NE AND SOUNDING SHOWS A MUCH DRIER OVERALL AIRMASS
AS PRECIPITABLE WATER VALUES HAVE DROPPED TO AROUND 1.15 INCHES.
EXPECT THE DRIER AIR TO GRADUALLY MIX DOWN THROUGH LATE MORNING
WITH SKIES GRADUALLY BECOMING MOSTLY SUNNY THROUGH THE AFTERNOON.
MAXIMUM TEMPERATURES SHOULD BE ABLE TO REACH THE MID 80S IN MOST
LOCATIONS. OVERALL...MINIMAL CHANGES TO CURRENT FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
AS OF 300 AM FRIDAY...HIGH PRES WILL BEGIN TO DRIFT OFFSHORE...BUT
EXTEND OVER LAND ENOUGH TO RESULT IN GOOD RADIATIONAL COOLING
CONDITIONS AND ALLOW WINDS TO DECOUPLE. MODEL SFC CONDENSATION PRES
DEFICITS FCST SUPPORT AT LEAST PTCHY FOG AWAY FROM COAST...AND ADDED
TO FCST FOR OVERNIGHT. MOS BLEND FOR MIN TEMPS...MID-UPR 60S INLAND
TO AROUND 70 COAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 315 AM FRI...HIGH PRESSURE WILL BE THE DOMINANT FEATURE
ACROSS THE AREA THIS WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE
WILL TRANSITION OFF THE COAST SAT WHILE A BOUNDARY PUSHES BACK
NORTH OVER THE REGION BY LATE AFTERNOON AS A WEAK WARM FRONT.
LITTLE IF ANY PRECIP IS EXPECTED TO OCCUR AS BOUNDARY LAYER WILL
REMAIN DRY...THOUGH AN ISO SHOWER/STORM POSSIBLE INLAND WITH SEA
BREEZE PROPAGATION AND WILL MAINTAIN ISOLATED POPS SAT
AFTERNOON...WITH BEST CHANCES ACROSS SOUTHERN CWA. SW RETURN FLOW
INCREASES SUN BRINGING WARM/MOIST CONDITIONS BACK TO THE AREA WITH
FORECAST SOUNDINGS INDICATING PWATS NEAR 2 INCHES. WILL CONTINUE
LOW END CHANCE POPS INLAND AND SLIGHTLY E OF HWY 17.

BY MON AN UPPER LEVEL TROUGH OVER SOUTH CENTRAL CANADA WILL DIG
SOUTHEAST INTO THE GREAT LAKES REGION. SHORT WAVE ENERGY IN BROAD
SW FLOW WILL MOVE ACROSS THE REGION BRINGING A BETTER CHANCE FOR
ORGANIZED CONVECTION IN TANDEM WITH PIEDMONT TROUGH AND SEA
BREEZE...AND HAVE MAINTAINED CHANCE POPS ACROSS THE REGION. FOR
TUES...THE UPPER TROUGH WILL MOVE EAST FROM THE GREAT LAKES INTO
THE NORTHEASTERN STATES...DRAGGING A COLD FRONT THROUGH EASTERN NC
LATE TUES INTO TUES NIGHT. WILL CONTINUE CHANCE POPS TUES TAPERING
OFF BEHIND THE FRONT TUES NIGHT INTO WED. HIGH PRESSURE WILL BUILD
IN FROM THE NORTH AT THE SURFACE ON THURS WHILE UPPER TROUGH SLIDES
THROUGH NEW ENGLAND PLACING THE REGION IN NW FLOW ALOFT. TEMPS
THROUGH THE PERIOD WILL BE NEAR CLIMO...WITH HIGHS GENERALLY IN
THE MID 80S TO AROUND 90 DEGREES. THE WARMEST DAYS OF THE PERIOD
LOOK LIKE SUN AND MON. SLIGHTLY COOLER AND DRIER AIRMASS EXPECTED
BEHIND THE FRONT FOR WED/THUR...THOUGH NO SIG TEMP SWINGS EXPECTED.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 12Z SATURDAY/...
AS OF 700 AM FRIDAY...IFR TO LIFR CIGS/VSBYS HAVE DEVELOPED OVER
AREA PAST FEW HOURS...AND WILL GRADUALLY LIFT AND DISSIPATE WITH VFR
PREVAILING BY AROUND 14Z. SOME CU/SCU LIKELY LATE MORNING THROUGH
AFTN BUT ANY CIGS ABOVE 3K FT. MOSTLY CLEAR CONDITIONS EXPECTED THIS
EVENING...WITH GOOD RADIATIONAL COOLING CONDITIONS LIKELY TO RESULT
IN IFR VSBYS AGAIN LATE TONIGHT.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 315 AM FRI...PREDOMINANT VFR CONDITIONS EXPECTED THROUGH THE
PERIOD. A COLD FRONT WILL APPROACH FROM THE WEST MONDAY
NIGHT AND MOVE THROUGH EASTERN NC LATE TUES AND TUES NIGHT. SCT
MAINLY DIURNAL SHOWERS/TSTMS POSSIBLE SUN THROUGH TUES WITH PERIODS
OF SUB-VFR POSSIBLE. WITH CALM TO LIGHT WINDS OVERNIGHT AND MOIST
BOUNDARY LAYER...COULD SEE PATCHY FOG/STRATUS EACH NIGHT AND EARLY
MORNING.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 905 AM FRIDAY...NNE WINDS CONTINUE IN THE 10 TO 15 KNOT
RANGE OVER THE COASTAL WATERS AND SOUNDS WITH GUSTS AS HIGH AS 19
KNOTS AT HATTERAS COAST GUARD STATION. SEAS ARE GENERALLY AROUND 4
FEET BUT STILL GETTING OCCASIONAL 6 FOOT SEAS AT THE BUOY 13 MILES
EAST OF OREGON INLET. THINK THIS WILL BE SHORT-LIVED AND WILL HOLD
OFF ON ANY ADVISORIES FOR NOW BUT WILL MONITOR. AS RIDGE BUILDS
OVER THE REGION...WILL SEE WINDS VEER AROUND TO MORE EASTERLY
THROUGH THE AFTERNOON WITH SPEEDS BELOW 15 KNOTS.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 315 AM FRI...HIGH PRESSURE WILL BE THE DOMINANT FEATURE OVER
THE WATERS THIS WEEKEND INTO EARLY NEXT WEEK. OVERALL EXPECT
PLEASANT BOATING CONDITIONS THIS WEEKEND WITH WINDS VEERING S SAT
AND SW SUN 5-15KT AND SEAS 2-4FT. A COLD FRONT WILL APPROACH THE
WATERS FROM THE WEST MON NIGHT INTO TUES...MOVING THROUGH TUES NIGHT
INTO EARLY WED MORNING. A BRIEF PERIOD OF SCA CONDITIONS WILL BE
POSSIBLE MON EVENING...MAINLY FOR THE CENTRAL WATERS...AS GRADIENT
TIGHTENS AHEAD OF APPROACHING FRONT. SWLY WINDS EXPECTED TO
INCREASE TO 15-20KT WITH SEAS BUILDING TO 6FT ACROSS THE OUTER
CENTRAL WATERS LATE MON INTO MON EVENING. SW FLOW 10-20KT AND SEAS
3-5 FT WILL CONTINUE INTO TUES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...DAG
AVIATION...JBM/DAG
MARINE...CTC/DAG
Hazardous weather outlook, Aug 30, 5:04 AM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 AM EDT FRI AUG 30 2013

NCZ029-044>047-079>081-090>095-098-103-104-310915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
504 AM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:24 PM EDTSmall Craft AdvisoryMHX7 hr

Nearby

Beach Hazards Statements in North Carolina, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.